Louisiana, 2012Flash Flood and Damaging Winds in Louisiana, August 9, 2012
August 9, 2012 · NWS LIX · 3 events in 3 counties and zones
An unseasonably strong cold front triggered the development of severe thunderstorms during the late morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong cold front triggered the development of severe thunderstorms during the late morning and afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 9, 6:29 AM CST, 5 hours 46 minutes earlier.
Area forecast discussion, Aug 9, 6:29 AM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
729 AM CDT THU AUG 9 2012
.UPDATE...
.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. A VERY MOIST AND
TROPICAL AIR MASS WITH A HIGH CAPE OF 4882...AN LI OF -10.2 AND A
PW OF 2.33 INCHES. A LIGHT TO MODERATE WEST...SOUTHWESTERLY FLOW
IN PLACE FROM THE THE LOWER LEVELS UP THROUGH THE UPPER LEVELS.
&&
.PREV DISCUSSION... /ISSUED 348 AM CDT THU AUG 9 2012/
SHORT TERM...
A VIGOROUS UPPER LEVEL TROUGH WILL CONTINUE TO DESCEND THROUGH
THE MIDWEST AND PLAINS STATES AND INTO THE LOWER MISSISSIPPI
VALLEY TODAY AND TONIGHT. A VERY STRONG EARLY AUGUST COLD FRONT
WILL ACCOMPANY THIS DEEPENING TROUGH AXIS. THIS UNUSUALLY STRONG
SUMMER COLD FRONT WILL BEGIN TO MAKE INROADS INTO THE FORECAST
AREA TONIGHT...AND SHOULD BE ALONG THE LOUISIANA COASTLINE BY
TOMORROW NIGHT. WITH AMPLE MOISTURE AND INSTABILITY IN PLACE...IT
WILL TAKE VERY LITTLE IN THE WAY OF DYNAMIC AND THERMODYNAMIC
FORCING TO PRODUCE CONVECTIVE ACTIVITY. EXPECT THE CONVECTION TO
BEGIN FAIRLY EARLY BOTH TODAY AND TOMORROW...WITH AT LEAST
SCATTERED ACTIVITY IN PLACE BY 10 AM. PW VALUES WILL BE RUNNING
IN THE TWO INCH RANGE EACH DAY...SO LOCALLY HEAVY RAINFALL WILL BE
A MAIN CONCERN WITH ANY CONVECTION. HAVE DECIDED TO GO WITH LIKELY
POPS FOR TODAY...GIVEN THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE
AND HIGH INSTABILITY IN PLACE. FOR TOMORROW...WENT WITH HIGH END
CHANCE POPS...ALTHOUGH LIKELY COVERAGE CANNOT BE RULED OUT.
TEMPERATURES WILL BE FAIRLY SEASONABLE TODAY AND TOMORROW...WITH
HIGHS IN THE LOWER 90S AND LOWS IN THE MIDDLE 70S.
HEADING INTO SATURDAY...STRONG DRY AIR ADVECTION AND SUBSIDENCE IN
THE WAKE OF THE EXITING UPPER LEVEL TROUGH AXIS WILL TAKE HOLD
ABOVE 700 MB. THIS WILL ALLOW PW VALUES TO FALL BACK TO AROUND
1.75 INCHES BY SATURDAY AFTERNOON. WITH LESS OVERALL FORCING AND
LOWER INSTABILITY AS NOTED BY CAPE VALUES FALLING TO AROUND 2000
J/KG...EXPECT TO SEE ONLY ISOLATED COVERAGE NORTH OF I-10 AND
SCATTERED COVERAGE ALONG THE COAST. THE CONVECTION WILL ALSO BE
MORE DIURNAL IN NATURE...WITH CONVECTION MOST PRONOUNCED DURING
PEAK HEATING IN THE AFTERNOON HOURS.
LONG TERM...
A MUCH DRIER PERIOD OF WEATHER IS EXPECTED FROM SUNDAY THROUGH AT
LEAST WEDNESDAY...AS A MID TO UPPER LEVEL RIDGE AXIS BECOMES
PARKED OVER THE GULF SOUTH. THIS RIDGING WILL EFFECTIVELY CAP OFF
MOST CONVECTION ACROSS THE REGION...AS STRONG SUBSIDENCE ALOFT AND
VERY DRY AIR LINGERS. PW VALUES WILL FALL TO AROUND 1.25 INCHES
FOR SUNDAY AND MONDAY. ANY CONVECTION THAT FORMS WILL BE VERY
ISOLATED...AND WILL ONLY TAKE PLACE DURING PEAK HEATING HOURS WHEN
OVERALL INSTABILITY IS GREATEST. COVERAGE MAY INCREASE SLIGHTLY
FOR TUESDAY AND WEDNESDAY...AS PW VALUES INCREASE TO AROUND 1.5
INCHES. HOWEVER...WITH STRONG RIDGING REMAINING PARKED OVER THE
AREA...CONVECTION WILL REMAIN ISOLATED IN NATURE. ONCE AGAIN...THE
BEST OVERALL INSTABILITY AND GREATEST CHANCE FOR CONVECTION WILL
BE DURING THE PEAK HEATING HOURS OF THE AFTERNOON. TEMPERATURES
WILL WARM DURING THIS PERIOD...DUE TO THE LOWER DEWPOINTS IN PLACE
AND GREATER SOLAR INSOLATION EXPECTED. HIGHS WILL CLIMB INTO THE
MIDDLE AND POSSIBLY UPPER 90S...BUT OVERNIGHT LOWS WILL FALL INTO
THE MIDDLE TO UPPER 60S OVER NORTHERN ZONES AND LOWER TO MIDDLE
70S ALONG THE COAST. WITH LESS OVERALL HUMIDITY...DO NOT EXPECT TO
SEE ANY HEAT ADVISORY ISSUES THIS WEEK...EVEN WITH THE HIGHER
DAYTIME TEMPERATURES.
AVIATION...
VFR CONDITIONS WILL PREVAIL AT MOST TAF AIRPORTS THROUGH 12Z EARLY
THIS MORNING. SCATTERED TO NUMEROUS SHRA/TSRA ARE EXPECTED FROM 14Z
AROUND COASTAL TAF SITES TO LATE AFTERNOON AROUND INLAND TAF SITES
WITH PERIODS OF MVFR/IFR IN HEAVIER CONVECTIVE CELLS. A FEW STRONG
TO SEVERE TSRA ARE POSSIBLE...SO HAVE INDICATED SOME STRONGER WIND
GUSTS IN THE TEMPO GROUPS. CONVECTION SHOULD END BY 00Z FRI. 18
MARINE...
LIGHT SOUTH TO SOUTHWESTERLY FLOW WILL CONTINUE ACROSS THE MARINE
ZONES THROUGH SATURDAY AS THE SURFACE RIDGE OF HIGH PRESSURE TO THE
EAST EXTENDS WEST OF THE GULF. AT THE SAME TIME...NIGHTTIME
INCREASES TO 10-15 KNOTS IN EASTERN WATERS WILL CONTINUE AND SEAS TO
BE 2-3 FEET. CONTINUING TO PUSH OFF HIGHER SEA HEIGHT WHICH ARE
EXPECTED IN OUTER WATERS DUE TO ERNESTO TRACKING ACROSS THE BAY OF
CAMPECHE. SEA HEIGHTS OF 3 TO 4 FEET ARE EXPECTED WELL OFFSHORE
TODAY. SWELLS HAVE ALREADY ABATED OVER THE CENTRAL GULF AND SWELLS
WILL DIMINISH LATER TODAY. A COLD FRONT IS EXPECTED TO APPROACH
COASTAL WATERS FRIDAY INTO SATURDAY. AT THIS TIME...IT APPEARS THE
FRONT WILL STALL BEFORE REACHING THE COAST ON SATURDAY ... THEN
RETREAT NORTH ON SUNDAY. THIS WILL CAUSE WINDS TO CONTAIN A MORE
WESTERLY COMPONENT LATE FRIDAY INTO SATURDAY. THE FRONT WILL RETREAT
NORTH ON SUNDAY. A WEAK SURFACE PRESSURE PATTERN WILL BE IN PLACE
RESULTING IN WEAK SWRLY WINDS LATE SUNDAY THROUGH TUESDAY. 18
DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RADAR SURVEILLANCE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 91 73 92 71 / 60 30 50 30
BTR 92 75 93 73 / 60 30 50 30
ASD 91 76 91 75 / 60 30 50 30
MSY 91 78 92 78 / 60 30 50 30
GPT 89 77 90 76 / 60 30 50 30
PQL 89 77 91 75 / 60 30 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Aug 9, 5:07 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 AM CDT THU AUG 9 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-101115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
607 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE LATE MORNING HOURS AND PERSIST THROUGH THE AFTERNOON INTO THE
EARLY EVENING HOURS TODAY. A FEW OF THESE THUNDERSTORMS COULD
BECOME STRONG...PRODUCING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES
PER HOUR...FREQUENT LIGHTNING STRIKES...AND GUSTY WINDS.
ISOLATED THUNDERSTORMS ARE EXPECTED FROM LATE EVENING INTO THE
OVERNIGHT HOURS. THUNDERSTORM ACTIVITY WILL BE MOST PRONOUNCED
OVER THE COASTAL WATERS AND ALONG COASTAL LOUISIANA AND
MISSISSIPPI. A FEW WATERSPOUTS WILL BE POSSIBLE WITH THESE COASTAL
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FRIDAY AND
SATURDAY AS A COLD FRONT STALLS OVER THE REGION. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW THUNDERSTORMS COULD BE
STRONG AND PRODUCE GUSTY WINDS... FREQUENT LIGHTNING AND BRIEF
HEAVY DOWNPOURS OF RAIN.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY.
THESE THUNDERSTORMS WILL BE MOST LIKELY IN THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. NOTIFY THE NATIONAL
WEATHER SERVICE OFFICE IN SLIDELL OR LOCAL LAW ENFORCEMENT IF
FLOODING IS OBSERVED IN YOUR AREA TODAY.
32
In the hours before
Special weather statement, Aug 9, 11:46 AM CST, 29 minutes before
LAZ049-050-057-058-091845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1246 PM CDT THU AUG 9 2012
...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JAMES PARISH...
ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...LIVINGSTON PARISH...
AT 1241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DONALDSONVILLE...OR ABOUT 3 MILES NORTH OF
DONALDSONVILLE...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
GONZALES BY 100 PM...
SORRENTO BY 105 PM...
WHITEHALL BY 135 PM...
7 MILES SOUTH OF KILLIAN BY 145 PM...
THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 35 TO 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
24/RR
Thunderstorm Wind, St. Charles
- When
- August 9, 12:15 PM CST
- Where
- St. Charles County, 2 mi SW of Destrehan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -90.404
Trees and power lines were knocked down. Time of the event was based on radar.
Thunderstorm Wind, Jefferson
- When
- August 9, 12:34 PM CST
- Where
- Jefferson County, 1.65 mi W of Estelle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 29.849, -90.127
Damage was reported to fencing and small objects in the 5400 block of Tusa Drive. Pictures were posted on social media. Time of the event was estimated based on a radar fix.
Flash Flood, Orleans
- When
- August 9, 12:50 PM CST to 1:30 PM CST
- Where
- Orleans County, New Orleans to 1.59 mi WSW of Algiers
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.950, -90.100
Several streets were reported flooded throughout the metropolitan area. Rain rates of 2 inches per hour were reported during the peak rainfall between 130 pm and 230 pm CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392866, 392863, 392865.